Wednesday, December 15, 2010

Making time

I checked the date of when I last blogged and realized how remiss I've been. It seems that the older I get, the less inclined I am to put words down on paper. Fifteen years ago, I would have filled a hundred notebooks with scribbles and thoughts, compelled to share. Now I feel like a hoarder, keeping things to myself.

I am well. Chris is well. The cats are well.

After I took my last final, I gave myself license to give into the steroids and vegetate and let my body slow down. I don't think I left the house for three days and pajamas were my uniform. I did manage to sew a Christmas tree skirt and four stockings for the mantle. I'm not a particularly crafty person, but I couldn't find anything commercially that I liked, and so I elected to make it myself.

Every summer, between the ages of four and six, my mother would try to teach me to sew. She's an expert seamstress and can draw patterns in her sleep. She can also cut without a pattern and turn out something professionally done. Unfortunately, her teaching style was more in the vein of learn through osmosis rather than instruction. What sane person thought a child under six would patiently sit and watch fabric run through a machine while taking notes is beyond me. There were never really any directions and the one time I tried sewing a seam on my own, my tiny finger went under the presser foot and the needle went through my nail and finger. That was the end of it as far as I was concerned. Still, something must have penetrated my resistance to learning.

Final grades posted this morning and with everything going on, I managed to get an A and B. I'm relieved to have it behind me and have started thinking about next semester. I've scheduled three classes, but think that I may cut back to two physical classes and one correspondence class. The last two months of this semester were particularly difficult for me mentally and physically. I know there won't be much of a change in the month I have off before the spring semester starts. I'm still thinking on it.

I had a few follow-up appointments in Houston yesterday and got a few more good reports. The radiologist who reviewed my chest X-ray reported that I had a near complete resolution of obliterates. I saw the X-rays and there were just a few hazy spots where there's still inflammation. They looked great, though. I also had another pulmonary function test. Back in September when the GvHD of the lungs made itself known, I'd failed a PFT. My lungs were functioning at 59%. The PFT I did following that showed an improvement and I was at 62%. Yesterday showed further improvement and I was at 66%. Baby steps. This could take months to resolve and I have to be patient. The baseline PFT that the pulmonologist is using is from June of this year where my lungs were functioning at 86%. I'll get there. Since I'm tapering oral steroids, I've been started on a steroid inhaler for my lungs.

I also saw my dermatologist who specializes in GvHD of the skin. She found a spot of GvHD in my mouth and told me that she could see where I was starting to develop GvHD on the sides of my abdomen. It's still very faint. There's also a spot starting on the side of the bridge of my nose. She also told me that my skin was perfect as far as she was concerned and coming from a doctor of that caliber, I couldn't be more pleased.

The resident who was training with my dermatologist took some extra time with me to go over my medications and my lifestyle. She took the time to talk to me about the link between taking tacrolimus for an extended period of time and skin cancer. I already knew about this. I wear sunscreen and stay out of the sun as much as I can. Tacro can also lead to lymphoma. Trust me, I've done my homework. I'm not going to worry about secondary cancers. I'll worry about doing what I can to stay healthy.

As a further bonus, my dermatologist has released me and I only have to see her on an as needed basis. We're moving in the right direction. I'll see the pulmonary specialist in three months and have all of the tests repeated. There may also be a CT scan for good measure.

There you have it. No words of wisdom, but an update none the less.

Added bonus: Me at 11 weeks on steroids

Tuesday, December 14, 2010

Haiku for Akiko

  • Green frog,
  • Is your body also
  • freshly painted?
  • Sick and feverish
  • Glimpse of cherry blossoms
  • Still shivering.

    NOM NOM NOM NOM NOM!!!!

Thursday, December 2, 2010

Putting down words

The last month has been a handful for me to handle in terms of sheer activity. There have been class projects and papers and presentations that have been taking up a lot of my time. My nephew was born on Veteran's day. I've been in a doctor's office every two weeks since September, either locally or in Houston.



I finally got to meet an old friend's wife, Mara, while they were down in New Orleans for Thanksgiving. She is as lovely and gracious and fun in person as I knew she would be and possesses the rare talent of putting people at ease with her laugh and a smile. I only wish they lived closer so we could all see more of each other on a regular basis.



And then there's the matter of the steroid taper. Today marks nine weeks of taking methylprednisilone. I started out on a dose of 64 mg daily. When you first start taking this medication, you feel awful. You're jittery and your heart races. You can't sleep and all you want to do is zip around the room while stuffing your face with anything that isn't moving. Then, for one blissful moment, the symptoms causing you to be on steroids resolve and the side effects take a backseat to the sheer relief of being able to breathe.



You don't get very much time to enjoy the moment. Your taper starts as soon as you stabilize in order to minimize the very real damage steroids can do to your system. You're doctor is trying to prevent a host of boogie men from taking up residence in your body. You'd think shunting the steroids from your system would be a good thing, and it is, but you feel horrible while it's happening.



I have felt less than well for the last month. It's not the same as being sick with the flu or on the verge of a cold. It's more a feeling of pervasive tiredness and the inability to get motivated. I'm suffering from muscle weakness and shake constantly as a result. I can't stand for long periods without leaning on something for support. If I forget myself and sit on the floor out of reach of a prop with which I can pull myself up, I'm stuck like a one-legged turtle flipped on its back. I have a hard time with stair risers and it takes me longer than it should to get in and out of a car. I can only imagine how bad it would have been had I not been exercising. It is getting better.



I've had a hard time keeping up with the blog with everything going on. There have been many half-hearted attempts at putting down words that have been discarded in the face of everything. I haven't abandoned them completely and I'll flesh out a few for future posts.



I was in Houston yesterday to see my transplant specialist. She took one look at me, touched my face and apologized for what steroids had done to my appearance. This made me smile because she's just one of those special individuals who should be a doctor and is a credit to her profession. Until we spoke yesterday, I hadn't realized that I was in a very small percentage of people who happen to be extremely sensitive to steroids. I've known from previous treatment that I react quickly to the drugs, but didn't realize that my reaction was so extreme.



When Dr. K. saw how swollen my face, neck, and shoulders are, she decided that I needed to be on an accelerated taper. I'll start taking 48 mg every other day for a week, then 32 mg every other day for a week. I'll see her again following that with the plan being to get me down to 16 mg every other day for a week. She'll slow the taper down from there and speculated that I'll be placed on inhaled steroids for my lungs. I'll also be seeing the GvHD lung specialist the same day and having a complete pulmonary workup as well as more xrays.



If history repeats itself, it will be a little over six months before I lose all of the swelling in my features and around my midsection once steroids stop. I'll be relieved once I stop feeling like my skin's about to burst open from all of the pressure. It's that uncomfortable.



As for my blood work, it was mostly normal. I've managed to lose the report, but here are the numbers from memory:



WBC: 8.7 normal



RBC: 3.87 low, but on the cusp of normal



Hemoglobin: 12.7 normal



Platelets: 142 low end of normal



ANC: 6.66 normal



Alanine aminotransferase: 44 normal



Aspartate aminotransferase: 21 normal



LDH: 1163 really, really high



Two of my liver enzymes are perfect and that's what we've been aiming for. My LDH continues to trend in the wrong direction and so Dr. K. had me go in for a little more blood work to test my Epstein-Barre virus titers. EBV is the nasty little bug that causes mono and most adults carry it. It's also what leads to PTLD(pre-lymphoma) in patients with suppressed immune systems. I've already been treated for PTLD once and it was enough. I'd rather not do the riddled with tumors thing again. If my titers are high, I suspect that there will be an increase in the amount of valtrex I take in the hopes of heading off trouble. If it's not EBV, then I don't know what the next step will be. I'll know more in two weeks once the test results come back.



I have finals next week, so this will likely be the only post from me this week. Chris has a video he took over the weekend that he was supposed to post. You know what to do if you want to see it.



This is a picture at eight weeks on steroids